Carfentanil: What Is a Lethal Dosage? - The Palm Beach Institute

Carfentanil: What Is a Lethal Dosage?

Carfentanil: What Is a Lethal Dosage?

Carfentanil is an elephant tranquilizer with no accepted medical use for humans. It is a synthetic opioid drug that is 10,000 times more potent than morphine, per the National Institute on Drug Abuse (NIDA). It can be made illicitly in clandestine laboratories in countries like China, imported into the United States (often through Internet sales), and marketed as “research chemicals,” as reported by the magazine Science.

Table of Contents

Carfentanil often looks like other illicit drugs, such as heroin and cocaine, as it is regularly marketed as a white, odorless powder called “serial killer” or “drop dead.” It may be snorted, smoked, swallowed, or injected, and it is sometimes taken in combination with other drugs. Carfentanil is often laced into drugs like heroin and may be present in illegal drugs bought off the street. It can be difficult for people to recognize that carfentanil is even in the drug they are taking.

Carfentanil has hit the U.S. market hard after it reared its head a few years ago. Nearly 400 people died in Ohio from carfentanil overdose after the emergence of the drug in the second half of 2016, the Ohio Department of Health (ODH) publishes.

In the fall of 2016, the Drug Enforcement Administration (DEA) issued a safety warning to both first responders and the general public regarding the potential lethality of carfentanil. The drug can be absorbed through the skin on contact or inhaled accidentally. It is, therefore, highly dangerous not only to those taking it intentionally but also to anyone exposed to the drug unwittingly.

The New York Times warns that a particle of carfentanil as small as a grain of salt or piece of dust can be deadly and that the drug is lethal in a dose as minuscule as 0.02 milligrams. If carfentanil is mixed with other drugs, it can take even less of it to cause a potentially fatal overdose.

Dosage Varies for Different People

As an extremely powerful and potent opioid that induces a rapid and intense high, carfentanil may be desirable to individuals who have already developed a tolerance to other opioids. While it is sometimes sought out by those looking for this intense euphoria, most often, it is laced into other opioid drugs without the user’s knowledge.

Opioid drugs bind to opioid receptors in the brain, interfering with normal levels of brain chemistry. The chemical messenger dopamine, which helps to regulate emotions, control body movement, and aid in learning, sleep, and memory functions, is unable to be reabsorbed back into the body as quickly as it usually is when an opioid drug is present. This causes the euphoric high. When an opioid drug wears off, dopamine levels drop, leaving a person feeling depressed, anxious, restless, and irritable. It can be tempting to take the drug again to stave off these negative feelings.

woman considering why she needs detox

With repeated use of an opioid drug, tolerance forms. Drug tolerance occurs when the brain is used to the drug and expects its presence to function in a normal manner. It will then take a higher dose, or a more potent form of the drug, to keep feeling the euphoric effects.

Carfentanil is an analog of fentanyl, which is one of the most potent opioid drugs on the market. Again, a lethal dosage of carfentanil can be as small as a grain of salt, but for those who are opioid -tolerant, this dose might not be lethal. A person who is opioid-tolerant will be better able to handle and metabolize the drug than someone who has never taken an opioid before.

Other things factor into the size of the dose that will trigger an overdose, such as metabolism (which can be impacted by age, weight, race, gender, and other biological and genetic factors) and the presence of a mental health or medical condition. A large, healthy, and young male may metabolize a drug like carfentanil more easily than an older, smaller, or infirmed female, for example. What may be a lethal dose of carfentanil for one person is not quite the same for another.

Carfentanil is a central nervous system depressant drug. If it is combined with another drug that has similar actions on the brain and body (such as alcohol, other opioids, or benzodiazepines), it will have a greater impact on the system and can more quickly cause an overdose at lower doses. Remember that carfentanil is extremely powerful. Dosing the drug can be exceptionally unpredictable, and it can be deadly in infinitesimal amounts. No amount of carfentanil is considered safe for human consumption.

Carfentanil Overdose: What to Do

As an opioid and a central nervous system depressant, carfentanil impacts the respiratory system. This means that a person suffering from an overdose will struggle to breathe, may make gurgling noises, or stop breathing altogether.

The World Health Organization (WHO) reports that carfentanil quickly crosses the blood-brain barrier after exposure, and a person can suffer an overdose in as little as one minute after the drug is introduced. Carfentanil is more of a sedative than a painkiller; therefore, a person is liable to feel drowsy or even lose consciousness in the event of an overdose. Dizziness, tremors, cold and clammy skin, pinpoint pupils, mental confusion, nausea, vomiting, lethargy, weak pulse, and stiff muscles can all be signs of a carfentanil overdose.

A carfentanil overdose is a medical emergency requiring immediate medical attention. If you suspect someone has overdosed on carfentanil, you should:

  • Call 911 as soon as possible.
  • Avoid exposure by covering your mouth and nose. Do not touch any powdery substances.
  • If the drug was inhaled, get the person to fresh air.
  • If carfentanil was ingested and the person is awake, wash out their eyes and mouth with clean, fresh water.
  • Keep the person turned on their side to prevent them from choking on their own vomit.
  • If the rescue drug naloxone (Narcan) is available, administer the drug every few minutes until the person can breathe independently.
  • When first responders arrive, let them know that a carfentanil overdose is suspected.

The DEA warns that it can take several doses of naloxone to reverse a carfentanil overdose due to the drug’s potency. Naloxone is an opioid antagonist that can remove carfentanil from the brain by essentially kicking the drug off the opioid receptors. As other drugs can impact treatment, it is important to ensure that the first responders know exactly what drugs are potentially involved in the overdose in order to provide the best possible care.

Ready to get help? Let's get started now

Let our treatment experts call you today.

Most states have Good Samaritan laws in place to protect individuals who report drug overdoses and attempt rescue treatment. An overdose can often be reversed if the rescue drug is administered quickly and repeatedly as needed.  

If you or a loved one have been abusing carfentanil or any other substance and is ready to move on, the expert team at The Palm Beach Institute is ready to help. Just call the addiction specialists at 855-534-3574 or contact us online to see what your potential tailored treatment options are. Don’t ever think you are alone, because we are here for you.

References

(September 2016) Emerging Trends and Alerts. National Institute on Drug Abuse. Retrieved from https://www.drugabuse.gov/drugs-abuse/emerging-trends-alerts

(September 8, 2016) Heroin Epidemic’s New Terror: Carfentanil. Rolling Stone. Retrieved from https://www.rollingstone.com/culture/culture-news/heroin-epidemics-new-terror-carfentanil-101666/

(March 2017) Underground Labs in China Are Devising Potent New Opiates Faster Than Authorities Can Respond. Science. Retrieved from http://www.sciencemag.org/news/2017/03/underground-labs-china-are-devising-potent-new-opiates-faster-authorities-can-respond

2016 Ohio Drug Overdose Data: General Findings. Ohio Department of Health. Retrieved from https://www.odh.ohio.gov/-/media/ODH/ASSETS/Files/health/injury-prevention/2016-Ohio-Drug-Overdose-Report-FINAL.pdf

(August 2018) Overdose Death Rates. National Institute on Drug Abuse. Retrieved from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates

(September 2016) DEA Issues Carfentanil Warning to Police and Public. Drug Enforcement Administration. Retrieved from https://www.dea.gov/divisions/hq/2016/hq092216.shtml

(April 2018) Ordering Five Million Deaths Online. The New York Times. Retrieved from https://www.nytimes.com/2018/04/04/opinion/carfentanil-fentanyl-opioid-crisis.html

(November 2017) Carfentanil Critical Review Report. World Health Organization. Retrieved from http://www.who.int/medicines/access/controlled-substances/Critical_Review_Carfentanil.pdf

(June 2017) Fentanyl: A Briefing Guide for First Responders. Drug Enforcement Administration. Retrieved from https://www.dea.gov/druginfo/Fentanyl_BriefingGuideforFirstResponders_June2017.pdf